Tags

Type your tag names separated by a space and hit enter

A case of near-fatal flecainide overdose in a neonate successfully treated with sodium bicarbonate.
J Emerg Med. 2013 Apr; 44(4):781-3.JE

Abstract

BACKGROUND

Flecainide is a class IC antidysrhythmic primarily indicated for ventricular dysrhythmias and supraventricular tachycardia (SVT). Class IC antidysrhythmic overdose has a reported mortality of 22%, and death results from dysrhythmias and cardiovascular collapse. We report a near-fatal flecainide overdose in an 18-day-old treated successfully with sodium bicarbonate.

CASE REPORT

An 18-day-old, 2 weeks premature, 4-kg boy developed persistently high heart rates (220-240 beats/min) and electrocardiographic changes consistent with SVT. There was minimal response to vagal maneuvers, adenosine, and esmolol, and a transthoracic echocardiogram showed no underlying structural abnormality. The patient was then started on flecainide 4 mg orally every 8 h (Q8h). After the fourth dose he developed lethargy, cold clammy skin, and a heart rate of 40 beats/min with no palpable pulse. The patient was given 0.1 mg of atropine intravenously, with an increase of the heart rate to 160 beats/min. The child's cardiac monitor revealed a wide-complex tachycardia with left bundle branch morphology, with associated pallor and poor capillary refill. Sodium bicarbonate was administered intravenously due to suspected flecainide toxicity. Approximately 5 min after intravenous administration of 10 mEq of 8.4% sodium bicarbonate twice, his rhythm converted to a narrow-complex tachycardia. A serum flecainide concentration was 1360 μg/L (therapeutic, 200-1000 μg/L) drawn 1 h before the cardiac arrest. It was later discovered that a twofold dosing error occurred: the patient received 8 mg Q8h instead of 4 mg Q8h for four doses.

CONCLUSION

Flecainide toxicity in children is rare, especially in neonates. It is important for clinicians to be able to identify and treat this uncommon poisoning.

Authors+Show Affiliations

New York University School of Medicine and Bellevue Hospital, New York, New York and New York City Poison Control Center, New York, NY 10016, USA.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article
Research Support, N.I.H., Extramural

Language

eng

PubMed ID

22981658

Citation

Jang, David H., et al. "A Case of Near-fatal Flecainide Overdose in a Neonate Successfully Treated With Sodium Bicarbonate." The Journal of Emergency Medicine, vol. 44, no. 4, 2013, pp. 781-3.
Jang DH, Hoffman RS, Nelson LS. A case of near-fatal flecainide overdose in a neonate successfully treated with sodium bicarbonate. J Emerg Med. 2013;44(4):781-3.
Jang, D. H., Hoffman, R. S., & Nelson, L. S. (2013). A case of near-fatal flecainide overdose in a neonate successfully treated with sodium bicarbonate. The Journal of Emergency Medicine, 44(4), 781-3. https://doi.org/10.1016/j.jemermed.2012.07.050
Jang DH, Hoffman RS, Nelson LS. A Case of Near-fatal Flecainide Overdose in a Neonate Successfully Treated With Sodium Bicarbonate. J Emerg Med. 2013;44(4):781-3. PubMed PMID: 22981658.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - A case of near-fatal flecainide overdose in a neonate successfully treated with sodium bicarbonate. AU - Jang,David H, AU - Hoffman,Robert S, AU - Nelson,Lewis S, Y1 - 2012/09/13/ PY - 2011/12/28/received PY - 2012/03/17/revised PY - 2012/07/01/accepted PY - 2012/9/18/entrez PY - 2012/9/18/pubmed PY - 2013/9/14/medline SP - 781 EP - 3 JF - The Journal of emergency medicine JO - J Emerg Med VL - 44 IS - 4 N2 - BACKGROUND: Flecainide is a class IC antidysrhythmic primarily indicated for ventricular dysrhythmias and supraventricular tachycardia (SVT). Class IC antidysrhythmic overdose has a reported mortality of 22%, and death results from dysrhythmias and cardiovascular collapse. We report a near-fatal flecainide overdose in an 18-day-old treated successfully with sodium bicarbonate. CASE REPORT: An 18-day-old, 2 weeks premature, 4-kg boy developed persistently high heart rates (220-240 beats/min) and electrocardiographic changes consistent with SVT. There was minimal response to vagal maneuvers, adenosine, and esmolol, and a transthoracic echocardiogram showed no underlying structural abnormality. The patient was then started on flecainide 4 mg orally every 8 h (Q8h). After the fourth dose he developed lethargy, cold clammy skin, and a heart rate of 40 beats/min with no palpable pulse. The patient was given 0.1 mg of atropine intravenously, with an increase of the heart rate to 160 beats/min. The child's cardiac monitor revealed a wide-complex tachycardia with left bundle branch morphology, with associated pallor and poor capillary refill. Sodium bicarbonate was administered intravenously due to suspected flecainide toxicity. Approximately 5 min after intravenous administration of 10 mEq of 8.4% sodium bicarbonate twice, his rhythm converted to a narrow-complex tachycardia. A serum flecainide concentration was 1360 μg/L (therapeutic, 200-1000 μg/L) drawn 1 h before the cardiac arrest. It was later discovered that a twofold dosing error occurred: the patient received 8 mg Q8h instead of 4 mg Q8h for four doses. CONCLUSION: Flecainide toxicity in children is rare, especially in neonates. It is important for clinicians to be able to identify and treat this uncommon poisoning. SN - 0736-4679 UR - https://www.unboundmedicine.com/medline/citation/22981658/A_case_of_near_fatal_flecainide_overdose_in_a_neonate_successfully_treated_with_sodium_bicarbonate_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0736-4679(12)00872-4 DB - PRIME DP - Unbound Medicine ER -